Arkansas, 2012

Flash Flood and Flooding in Arkansas, February 1 to 25, 2012

February 1 to 25, 2012 · NWS LZK · 3 events in 2 counties and zones

A series of heavy rain events throughout the winter months caused minor flooding along portions of the White and Cache Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A series of heavy rain events throughout the winter months caused minor flooding along portions of the White and Cache Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 31, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Jan 31, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1132 PM CST TUE JAN 31 2012

.AVIATION...01/06Z TAF CYCLE

A COLD FRONT REMAINS NEAR THE NORTHWEST CORNER OF ARKANSAS. THIS
FRONT WILL SLOWLY MOVE SOUTHEAST. MOISTURE CONTINUES TO INCREASE
ACROSS THE STATE AND TEMPERATURES ARE SLOW TO FALL. CEILINGS WILL
LOWER OVERNIGHT AND PATCHY FOG WILL DEVELOP. VFR CONDITIONS WILL
BECOME MVFR AND SOME IFR CONDITIONS ARE EXPECTED IN CENTRAL AND
SOUTHEAST SECTIONS. THERE WILL BE A CHANCE OF SHOWERS ON
WEDNESDAY...MAINLY IN THE AFTERNOON...AS A SHORT WAVE MOVES THROUGH
THE STATE.

&&

.PREV DISCUSSION... /ISSUED 910 PM CST TUE JAN 31 2012/

DISCUSSION...
MAIN CONVECTION REMAINING OVER SE AR WITH SHORT WAVE MOVING THROUGH
THE SOUTHERN PLAINS. ONLY LIGHTER LIGHT RAIN OR SHOWERS CENTRAL AND
NORTH. WILL FINE TUNE THUNDER TO S TO SE AREAS. WILL KEEP A SLIGHT
CHANCE OVER NORTHERN AND CENTRAL AREAS...WHILE CHANCE OVER SOUTHERN
AREAS OVERNIGHT. STRATUS CLOUDS HAVE FORMED OVER MUCH OF THE STATE
WITH SOME PATCHES SEEN IN SPOTS. OVERALL WILL SEE A MOSTLY CLOUDY
SKY OVERNIGHT...AND IN THINNING CLOUD AREAS...WILL SEE SOME FOG
FORMING AND WILL ADD PATCHY FOG TO FORECAST. WEAK COLD FRONT WAS
OVER NE OK TO SW MO...AND IS EXPECTED TO SAG INTO AR OVERNIGHT. THIS
WILL HELP WITH JUST ENOUGH LIFT TO KEEP SLIGHT CHANCE OF LIGHT RAIN
OR SHOWERS NORTHERN TO CENTRAL AREAS. MOST OF THE UPPER ENERGY
SHEARS OUT OVER AR INTO WEDNESDAY MORNING WITH A NEARLY PARALLEL
UPPER FLOW TO THE FRONT. ALSO ADJUSTED TEMPS AND DEW POINT TEMPS UP
AHEAD OF THE FRONT DUE TO LATEST TRENDS. BETTER CHANCE OF CONVECTION
ON WEDNESDAY WITH A BIT BETTER UPPER LIFT. (59)

PREV DISCUSSION... /ISSUED 558 PM CST TUE JAN 31 2012/

AVIATION...
A COLD FRONT IS LOCATED FROM WESTERN MISSOURI THROUGH OKLAHOMA
INTO TEXAS. THE FRONT WILL CONTINUE TO MOVE EAST. VFR CONDITIONS
WILL DETERIORATE TONIGHT AS CEILINGS LOWER AND FOG INCREASES
ACROSS THE AREA. SMALL CHANCES OF RAIN ARE ALSO EXPECTED CENTRAL
AND SOUTH THIS EVENING. IFR CONDITIONS WILL BE POSSIBLE WEDNESDAY
MORNING AS CEILINGS DROP BELOW 1000 FT. A SHORT WAVE WILL MOVE
THROUGH THE AREA WEDNESDAY AFTERNOON. INCLUDED A SMALL CHANCE OF
SHOWERS FOR LATE IN THE PERIOD CENTRAL AND SOUTH.

PREV DISCUSSION... /ISSUED 301 PM CST TUE JAN 31 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THERE WILL BE A COUPLE OF SYSTEMS TO WATCH IN THE NEAR TERM. THE
FIRST...A COLD FRONT...WILL SWING THROUGH FROM THE NORTHWEST
TONIGHT/WEDNESDAY. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS ARE
EXPECTED ALONG THE FRONT...WITH LOW QPF IN MOST AREAS.

THE FRONT WILL STALL TO THE SOUTH ON THURSDAY...AND WILL BE
FOLLOWED BY HIGH PRESSURE AND A BRIEF PERIOD OF DRY WEATHER. NO
SIGNIFICANT COOLING IS EXPECTED BEHIND THE FRONT...WITH
TEMPERATURES REMAINING ABOVE NORMAL.

A MORE SIGNIFICANT SYSTEM WILL APPROACH FROM THE SOUTHERN PLAINS
ON FRIDAY. THE STALLED FRONT WILL BEGIN LIFTING BACK TO THE
NORTH...WITH ABUNDANT MOISTURE/MORE UNSTABLE AIR BUILDING INTO
THE REGION FROM THE GULF COAST. GOOD CHANCES FOR SHOWERS AND
THUNDERSTORMS ARE IN THE FORECAST AS THE DAY PROGRESSES AND INTO
FRIDAY NIGHT.

THERE IS SOME QUESTION AS TO HOW UNSTABLE THE ATMOSPHERE WILL
BECOME...BUT THERE IS AT LEAST SOME CHANCE OF SEVERE WEATHER
GIVEN THE PATTERN. WILL MONITOR THIS CLOSELY AS THE WEEK
PROGRESSES.

LONG TERM...SATURDAY THROUGH TUESDAY
PREVIOUSLY MENTIONED SYSTEM WILL SLOWLY PUSH EAST OF THE FORECAST
AREA EARLY IN THIS PERIOD.  PRECIPITATION FORECASTS REFLECT
UNCERTAINTY REGARDING THE SPEED OF THIS SYSTEM.  NEAR TO SLIGHTLY
BELOW TEMPERATURES WILL PREVAIL DURING THE REST OF THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     54  66  42  63 /  20  30  10  10
CAMDEN AR         57  72  49  69 /  30  40  10  10
HARRISON AR       49  63  39  62 /  20  20  10  10
HOT SPRINGS AR    57  69  45  67 /  20  40  10  10
LITTLE ROCK   AR  56  69  46  66 /  30  40  10  10
MONTICELLO AR     57  71  50  68 /  30  40  10  10
MOUNT IDA AR      56  68  44  66 /  20  30  10  10
MOUNTAIN HOME AR  50  65  39  63 /  20  20  10  10
NEWPORT AR        54  67  43  63 /  20  30  10  10
PINE BLUFF AR     56  70  47  67 /  30  40  10  10
RUSSELLVILLE AR   53  68  42  65 /  20  30  10  10
SEARCY AR         54  68  43  64 /  20  40  10  10
STUTTGART AR      56  69  46  65 /  30  40  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, Jan 31, 12:10 PM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1210 PM CST TUE JAN 31 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1210 PM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT HOURS
AS A COLD FRONT APPROACHES. HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED CONDITIONS WILL CONTINUE ON WEDNESDAY AS THE COLD FRONT
MOVES THROUGH THE AREA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE BUT
THERE IS VIRTUALLY NO CHANCE OF SEVERE WEATHER.

THE NEXT STORM SYSTEM WILL APPROACH FOR FRIDAY AFTERNOON THROUGH
EARLY SATURDAY. SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION
DURING THIS TIME AND THERE ARE INDICATIONS SOME OF THE STORMS COULD
BE STRONG TO POSSIBLY SEVERE. WHILE IT IS TOO EARLY TO DETERMINE IF
THE AREA WILL SEE WIDESPREAD SEVERE WEATHER...SUBSEQUENT COMPUTER
MODEL RUNS WILL BE MONITORED CLOSELY OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The radar

The Little Rock radar (KLZK), 105 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Woodruff

When
February 1, 12:00 AM CST to February 25, 2:00 AM CST
Where
Woodruff County, 0.8 mi WSW of Riverside to 0.34 mi NNE of Cavell
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.275, -91.243

The Cache River at Patterson crested just over 10 feet as a series of heavy rain events during the winter months caused minor flooding through most of February.

Flash Flood, Woodruff

When
February 1, 12:00 AM CST to February 21, 6:00 AM CST
Where
Woodruff County, 2.86 mi WNW of Augusta to 1.23 mi WSW of Ruffwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.296, -91.417

The White River at Augusta crested just over 30 feet as a series of heavy rain events during the winter months caused minor flooding through most of February.

Flood, Monroe

When
February 1, 12:00 AM CST to February 22, 3:00 PM CST
Where
Monroe County, 2.52 mi WNW of Clarendon to 1.83 mi WSW of Clarendon
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
34.700, -91.337

The White River at Clarendon crested just over 26.5 feet as a series of heavy rain events during the winter months caused minor flooding through most of February.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360317, 360318, 360319.